Mar 31, 2011
hello, thanks in advance for your help. I have been treated with truvata and isentress for 6 months and have had an undetectable viral load for 2 1/2 months. However, although my t-cell count went up by 80 in the first few weeks, it's now at a snail's crawl of 3 per month, I'm still at 115. (I started very, very low..) At this rate, it seems like it will take forever to get to a "safe" level. I'm taking bactrim and azithromycin to prevent opportunistic infections until my count gets higher. my question is - can I continue to take these antibiotics until my count reaches 200 even if that takes another 3 years at the rate I'm climbing? or will I have to switch antibiotics at some point? I'm allergic to penicillin. A second question - since I had a burst of 80 the first month, is it possible for that to happen again? I thought that an undetectable viral load helped the t-cell count to go up, but I had more progress when my viral load was still very high. Mayber a third part of my question - will I ever get to 200? thanks again.
Response from Dr. McGowan
Thanks for your questions.
It is very common for the initial viral load increase to be more robust (faster) and then to level off, especially if your viral load was very high to begin with. This is because the initial increase is due to the existing CD4 cells in the body moving out of the tissue and into the bloodstream and being able to multiply (expand) without geeting killed by the virus. This is then followed by a slower increase which reflects new CD4 cells being made by the bone marrow. This increase can continue for years. We do know that people who start off at very low CD4 counts will likely plateau (level off) at a lower level than those who started with higher CD4 (over 350 to 500 to begin with), but you can still see significant and continuing increases. The antibiotics would not loose their effectiveness so we don't need to cahnge, before we were able to restore the CD4 counts we would have people on bactrim for years. You are at the range now were the azithromycin may no longer be needed. Also discuss with your medical provider about taking lower doses of bactrim (3 times per week) or alternatives because in some rare cases bactrim can effect the bone marrow and may slow CD4 recovery. This is possible, but as I said, quite rare.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Mouth Could I Have Acute HIV Infection
- Dark Bumps After Fingering Stripper Sign Of HIV AIDS
- Dizziness After Having Sex During Period Worried I Have HIV
- Swollen Glands After Lap Dance Worried I Have HIV
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- Tingling In Fingers After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.